Medical Minute – Impacting the Opioid Crisis

By: Dr. James Lee

Last week I discussed some background on the opioid crisis, their effect, and its contributing factors.  This week, we will explore the numbers, what is being done, and what you can do to help overdoses. 

The numbers are staggering.  In Louisiana, between 2012 and 2018, the number of overdose deaths tripled.  During the pandemic, overdose death rates rose another 56%.   Compared nationally, Louisiana is ranked fifteenth in the nation with 27.5 overdose deaths/100,000 (U.S. average 21.5/100,000 people).  Over half of these deaths in Louisiana involve Fentanyl or other synthetic opiates.  In 2020, there were 982 opioid involved deaths.  An astonishing 74 opioid prescriptions were written per 100 people here in Louisiana in 2020.  This is down from 2016 when we had the fifth highest prescription     rate in the nation at 98.1 prescriptions per 100 patients.  Financially, the opioid crisis accounts for $35 billion in health care costs, $14.8 billion in criminal justice costs, and $92 billion in lost productivity. 

Governor Edwards recently signed into law Senate Bill 315, also known as Millie’s Law, which took effect on August 1, 2022.  The purpose of this law is to increase the penalty for those distributing drugs laced with fentanyl.  This has unfortunate roots here in Northern Louisiana.  Lillie Camille Harvey was a 28-year-old who died in City Park in Alexandria with her fiancé by her side.  She had snorted heroin unaware it was laced with fentanyl and overdosed.  Her mother, Lilly Harvey from Jonesville, played a central role in the passage of this legislation that increases the sentence for distribution of fentanyl laced drugs to 10 – 45 years and a fine up to $100,000.

What can you do to help with opioid overdose?  Learn the signs of overdose; victims cannot be woken up, have shallow or no breathing, do not respond to anything including painful stimuli.  They can be snoring or making gurgling sounds when they breath, appear blue (for fair skinned people) or ashen grey (for darker skinned people) in their lips and fingers.  They may have small, “pinpoint pupils” as well as cold and clammy skin.  They may appear to be sleeping, but do not assume so.  If you come across someone like this, carefully check the area for dangers such as needles, call for an ambulance, and try and shake them to get a response.  If no response initially, a sternal rub (rubbing your knuckles firmly over the sternum or breastbone) to arouse them.  If there is still no response, but they are breathing, put them in the recovery position.  The recovery position places a person on their side with the top leg bent 90 degrees at the hip.  The bottom arm is placed in front of them and the top hand against their cheek.  If they are not breathing apply rescue breaths and follow CPR.

Narcan or Naloxone is a lifesaving medication that reverses opioid effects by blocking the opioid receptors.  It can restore normal breathing that results from opioid overdose within 2-3 minutes.  It is available in both injection and nasal spray.  It is easy to administer and requires very little training.  It is important to know, that Narcan will only temporarily reverse an overdose, it does not take the place of calling an ambulance and getting the victim to the hospital.  If you suspect an overdose, do not leave the person alone and do not give them anything to eat or drink, nor try to induce vomiting.  If Naloxone is available, it should be given once, and followed by a second dose 3-5 minutes later if there is no response.  It is important to realize when administering Narcan, the reversal of opioids can result in a startled, confused, and even violent response from the victim. 

In Louisiana, there is a standing order for the distribution or dispensing Naloxone (Narcan) or other opioid antagonists.  This allows laypeople to obtain naloxone from a pharmacist and requires them to give training on its use.  The cost is about $100.00 for two doses of the nasal spray.  It is recommended to have at least two doses available because the first dose may not be enough to reverse the effects of the opioids.  No exam or office visit to your doctor to get the prescription is required.   In addition, Narcan and the training for its use can also be obtained from our local health unit.  There is no charge for this service from the Winn Parish Health Unit.  For more information about this, the Health Unit can be contacted at 318-628-2148.

If you or someone you know is at increased risk for opioid overdose, especially those with opioid use disorder, you should carry naloxone and keep it at home.  People who are taking high dose opioids prescribed by a doctor, those who use opioids and benzodiazepines together, and those who use illicit opioids like heroin should carry Narcan.  It is important to let others know you have it and how to use it in case you experience an opioid overdose as you will not be able to use it on yourself.   Carrying Narcan is no different than carrying an EpiPen for someone with allergies.  It simply provides an extra layer of protection for those at higher risk for an overdose. 

There are multiple resources available if you or someone you love is facing this challenge.  Louisiana Department of Health has a recovery resource page on their website.  Other resources are available at the Substance Abuse and Mental Health Services Administration website SAMHSA.gov.

Dr. James Lee serves as the Coroner of Winn Parish. He is a General Surgeon and Surgical Oncologist who has been practicing in Winnfield for over ten years. Dr. Lee attended the University of Colorado for his medical degree. He completed his residency in Surgery at the University of Oklahoma before completing a fellowship in Surgical Oncology and Endoscopy at Roswell Park Cancer Institute in Buffalo, NY. Dr. Lee and his wife Scarlett live in Winnfield with their son and are active in the community.


To report an issue or typo with this article – CLICK HERE